I thought I'd introduce myself and describe my experience with tapering off Cymbalta. So far, it's been a relatively positive experience because of the extremely slow pace of my taper (now approximately 1 mg reduction per month, prepared by a compounding pharmacy). I welcome any advice you can give as I move forward in this journey.
Background: I am 27 years old. I've been on Cymbalta for 12 years, since I was 15, for social anxiety. I am currently a reporter for one of the largest newspapers in the United States. I originally was prescribed Cymbalta 60 mg after experiencing panic attacks and social anxiety when I was recovering from a year of stomach pains (eventually had my gallbladder removed and was diagnosed with IBS, etc.) I got better, I went to college and really thrived in that setting. I became an on-campus leader and frequently found myself in social situations that could have been debilitating, i.e. speaking in front of class, being on live TV, etc. Most people didn't know I had issues with anxiety. I only told the closest of friends. I prided myself on being in control of my anxiety. During my sophomore year, my psychiatrist lowered the dosage to 30 mg after I complained of sleepiness and a feeling of being over-medicated. I do not remember any withdrawal symptoms dropping from 60 to 30 mg.
Recent history: Over the past five years, I've weighed the idea of getting off Cymbalta. There was no "sparking" point to lead me to this decision. Rather, as I explained to my doctor, I view myself as a different person than the 15-year-old me who went on Cymbalta. I'm confident. I'm comfortable in my skin. I want to know that I can live my life without being on medication. My mom has pressured me for years to get off of it. Also, I'm moderately concerned about the long-term risks of being on Cymbalta. I'm concerned about one day wanting to get pregnant and worrying about the damage to my child. I'm not anywhere close to getting married or having kids, but I realized that this is the optimal time in my life to attempt to stop taking Cymbalta. There is no "rush." I can go at my pace. If it doesn't work, I can get back on it and try it again.
First attempt: One psychiatrist (in my previous city) recommended tapering me from 30 to 20 mg to start. However, his strategy was to alternate dosages from one day to the next. I experienced anxiety (heightened by extreme life anxiety related to a work situation) and quickly stopped my tapering effort and went back to 30 mg. I've now read that alternating dosages is a terrible idea because of the half life of Cymbalta. I'm disappointed that this doctor thought this was a viable strategy for success.
Second attempt: I moved to a new city in early 2013, and I wanted to attempt the tapering process again. I found a new psychiatrist and was really pleased with demeanor. He didn't try to talk me out of my decision to get off Cymbalta, but he wanted to make sure that I was prepared for what was ahead (symptoms, the rush of anxiety I haven't felt, etc.) He also did question the logic of getting off a medication that has allowed me to be tremendously successful in my career. I told him that it was important to me to at least try. If I tried and failed, so be it. But I had never truly tried to get off the drug I had been relying on since I was a young teen. I told him it didn't make sense for me to be reliant on a drug that was given to me at a completely different stage in my life. He supported my decision but also recommended that I set up counseling sessions with the psychologist in the practice. (more out of pocket expenses- yay!) I agreed, and we mapped out a strategy. We'd start by decreasing the dosage from 30 mg to 27 mg. I would go to the local compounding pharmacy to get the special dosage. Thankfully this was an easy process, and I had no issues with insurance (after the pharmacist called to talk to them). We continued to taper the medication over the rest of the year.
The tapering process: Here's the progress I made during the year 2013:
April 2013- Dosage lowered from 30 mg to 27 mg
May 2013- 27 mg
June 2013- 27 mg
July 2013- Lowered dosage to 25 mg
Aug 2013- 25 mg
Sept 2013- 25 mg
Oct 2013- 20 mg
Nov 2013- 20 mg
Dec 2013- lowered to 15 mg
Symptoms: I had no symptoms until the fall of 2013. I started experiencing a mysterious eye twitch around 20 mg. MRI showed nothing. The eye twitch lasted for a good 3 months until I made the drop from 20 mg to 15 mg. The eye twitch went away, but I experienced a rush of anxious, intrusive thoughts. I remember feeling a doomsday like scenario-- just completely overwhelmed by emotions. After the first six or 7 days, my symptoms eased.
2014 treatment: After speaking with my psychiatrist about the symptoms from the drop to 15 mg, he recommended that we taper even more slowly. I was a bit frustrated--- after all, this is not a pleasant process, and stretching it out even longer didn't seem ideal. But the alternative was going back up to 20 mg and holding steady until I was ready to try dropping again. So I agreed to taper down to 13 mg.
Jan 2014- 15 mg
Feb 2014- 15 mg
March 2014- 13 mg
April 2014- 13 mg
More symptoms: After the drop to 13 mg, I experienced an influx of OCD symptoms. I've always had a few mild OCD habits (have to check my hair straightener a few times to make sure it's off; sometimes I'll check the stove several times, etc.) Suddenly these habits were worse. I was doubling my "checking routine" in the morning. Several times I was out the door, already walking down the street, when I freaked out and thought I hadn't locked the door, so I turned back and checked it. What's weird about these symptoms is that they were far worse than I ever experienced during my social anxiety phase. I made an appointment to see the psychologist, and we talked through the need to "nip this in the bud" immediately. I'm keeping a journal to log my OCD and also refusing to give into the anxiety to check items. I've already noticed an improvement. My psychiatrist recommended slowing the taper even more (arrghhh). We agreed from this point on to taper by 1 mg a month.
May 2014- 12 mg
June 2014- 11 mg
New symptoms: I feel like each month is an adventure in the world of new symptoms. First there was the eye twitch. Then the world-is-ending feeling at 15 mg. Then OCD influx at 13 mg. Now at 11 mg I'm experiencing uncomfortable intrusive thoughts (for instance- I might be walking down the street, see someone overweight and think "FAT" in my head. The FAT thought feels unwelcome and certainly not a reaction I would ever willingly think in my own mind)
Current status: I'm currently down to 11 mg. Of course it's frustrating when I view that as 11 months to go. But I'm also encouraged when I view it as a drop from 60 mg to 11 mg. That's a huge success! Definitely worth celebrating how far I have come. I have many lingering questions--- is 11 mg therapeutic?? Will my symptoms continue to get worse as I drop month by month, or have I already basically experienced the worst? Both the psychiatrist and psychologist are not sure-- said we'll just have to find out as we go along.
Master symptom list:
Nightmares with vivid dreams-- waking up and thinking things are real.
OCD habits (didn't flare up until the drop to 13 mg)
Eye twitch (now gone)
Slurring speech (worst during the drop from 30-20 mg. A little better now)
Feeling that my brain is fighting itself (kinda hard to describe, but a feeling that this whole process is not easy for my brain to deal with)
What I have NOT experienced:
No "brain zaps" - doctor was familiar with the symptom. Said the fact that I'm doing the taper so slowly is probably helping me avoid that.
No panic attacks (fingers crossed that it stays that way)
What has helped me:
Strenuous exercise (aerobics class, TRX training, high-intensity-interval-training)
Compounding pharmacy-- no stress of counting beads or making a sudden drop from 20 to 0 mg. The compounding pharmacy has allowed me to take the taper at my own pace.
Questions I still have:
--- Will some of my symptoms-- insomnia, slurring speech, nightmares, etc. disappear completely after I get off Cymbalta, or is this a lifelong consequence of the medication?
--- Is it worth it? This is a whole lot of nonsense to endure to get off a medication that was perfectly good to me. I had no issues with being on Cymbalta. In many ways, it got me through a very tough part of my life.
--- I've done a very, very slow taper. If I continue 1 mg a month taper, I will be off the drug by spring 2015- roughly 2 years after I started the taper. Am I just drawing out the agony of this process, or is the slow taper more conducive to long-term success?
Thanks so much for hosting this great community. I'd welcome any thoughts about my process and any advice for the future.